Alert archive / Montana / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Great Falls, MT

August 1, 2021

NWS Great Falls, MT issued this flash flood watch at Aug 1, 2021, 11:25 AM MDT. It took effect at Aug 2, 2021, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2021, 11:25 AM MDT (17:25 UTC)
In effect from
Aug 2, 2021, 12:00 PM MDT
Expired
Aug 2, 2021, 8:01 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT
Flood severity
None

The text

As transmitted.

639 
WGUS65 KTFX 011725
FFATFX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Great Falls MT
1125 AM MDT Sun Aug 1 2021

MTZ008-020500-
/O.NEW.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
/O.CON.KTFX.FF.A.0002.210801T1800Z-210802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaverhead-
Including the cities of Dillon, Big Hole Pass, Monida Pass,
Wisdom, Wise River, and Chief Joseph Pass
1125 AM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY 
EVENING...

The National Weather Service in Great Falls has issued a

* Flash Flood Watch for A portion of southwest Montana, including 
  the following area, Beaverhead.

* From Monday afternoon through Monday evening.

* Slow moving showers and thunderstorms capable of producing heavy 
  rain may result in flash flooding, including debris flows from 
  area burn scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

The Flash Flood Watch continues for

* A portion of southwest Montana, including the following area, 
  Beaverhead.

* Until 9 PM MDT this evening.

* Slow moving showers and thunderstorms capable of producing heavy 
  rain may result in flash flooding, including debris flows from 
  area burn scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

If recreating in the backcountry, be prepared to seek higher ground 
should flooding occur.

&&

$$

MTZ012-015-052>055-020500-
/O.NEW.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade-Madison-Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Deep Creek Pass, Bozeman Pass,
Martinsdale, Townsend, Twin Bridges, West Yellowstone, Targhee
Pass, Raynolds Pass, Whitehall, Battle Ridge Pass, Great Falls,
Boulder Hill, Kings Hill Pass, Boulder, Montana City, Bozeman
Apt, Cascade, Elk Park Pass, Toston, Ennis, Virginia City,
Winston, Norris Hill, City of Bozeman, White Sulphur Springs,
Homestake Pass, and Belt
1125 AM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY 
EVENING...

The National Weather Service in Great Falls has issued a

* Flash Flood Watch for Portions of central and southwest Montana, 
  including the following areas, in central Montana, Cascade and 
  Meagher. In southwest Montana, Broadwater, Gallatin, Jefferson and 
  Madison.

* From Monday afternoon through Monday evening.

* Slow moving showers and thunderstorms capable of producing heavy 
  rain may result in flash flooding, including debris flows from 
  area burn scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
922 
WGUS65 KTFX 020215
FFATFX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Great Falls MT
815 PM MDT Sun Aug 1 2021

MTZ008-020600-
/O.EXT.KTFX.FF.A.0002.000000T0000Z-210802T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
/O.CON.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaverhead-
Including the cities of Dillon, Big Hole Pass, Monida Pass,
Wisdom, Wise River, and Chief Joseph Pass
815 PM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING...

The Flash Flood Watch is now in effect for

* A portion of southwest Montana, including the following area, 
  Beaverhead.

* Until Midnight MDT tonight.

* Slow moving showers and thunderstorms capable of producing heavy 
  rain may result in flash flooding, including debris flows from 
  area burn scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

If recreating in the backcountry, be prepared to seek higher ground 
should flooding occur.

&&

The Flash Flood Watch continues for

* A portion of southwest Montana, including the following area, 
  Beaverhead.

* From Monday afternoon through Monday evening.

* Slow moving showers and thunderstorms capable of producing heavy 
  rain may result in flash flooding, including debris flows from 
  area burn scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MTZ012-015-052>055-020600-
/O.CON.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade-Madison-Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Deep Creek Pass, Bozeman Pass,
Martinsdale, Townsend, Twin Bridges, West Yellowstone, Targhee
Pass, Raynolds Pass, Whitehall, Battle Ridge Pass, Great Falls,
Boulder Hill, Kings Hill Pass, Boulder, Montana City, Bozeman
Apt, Cascade, Elk Park Pass, Toston, Ennis, Virginia City,
Winston, Norris Hill, City of Bozeman, White Sulphur Springs,
Homestake Pass, and Belt
815 PM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING...

The Flash Flood Watch continues for

* Portions of central and southwest Montana, including the following 
  areas, in central Montana, Cascade and Meagher. In southwest 
  Montana, Broadwater, Gallatin, Jefferson and Madison.

* From Monday afternoon through Monday evening.

* Slow moving showers and thunderstorms capable of producing heavy 
  rain may result in flash flooding, including debris flows from 
  area burn scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Fogleman
953 
WGUS65 KTFX 020538
FFATFX

Flood Watch
National Weather Service Great Falls MT
1138 PM MDT Sun Aug 1 2021

MTZ008-022200-
/O.EXP.KTFX.FF.A.0002.000000T0000Z-210802T0600Z/
/O.CON.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaverhead-
Including the cities of Dillon, Big Hole Pass, Monida Pass,
Wisdom, Wise River, and Chief Joseph Pass
1138 PM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING...
...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The Flash Flood Watch for A portion of southwest Montana, including 
the following area, Beaverhead. will expire at Midnight MDT tonight.

Flooding is no longer expected to pose a threat.

The Flash Flood Watch continues for

* A portion of southwest Montana, including the following area, 
  Beaverhead.

* From Monday afternoon through Monday evening.

* Slow moving showers and thunderstorms capable of producing heavy 
  rain may result in flash flooding, including debris flows from 
  area burn scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MTZ012-015-052>055-022200-
/O.CON.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade-Madison-Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Deep Creek Pass, Bozeman Pass,
Martinsdale, Townsend, Twin Bridges, West Yellowstone, Targhee
Pass, Raynolds Pass, Whitehall, Battle Ridge Pass, Great Falls,
Boulder Hill, Kings Hill Pass, Boulder, Montana City, Bozeman
Apt, Cascade, Elk Park Pass, Toston, Ennis, Virginia City,
Winston, Norris Hill, City of Bozeman, White Sulphur Springs,
Homestake Pass, and Belt
1138 PM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING...

The Flash Flood Watch continues for

* Portions of central and southwest Montana, including the following 
  areas, in central Montana, Cascade and Meagher. In southwest 
  Montana, Broadwater, Gallatin, Jefferson and Madison.

* From Monday afternoon through Monday evening.

* Slow moving showers and thunderstorms capable of producing heavy 
  rain may result in flash flooding, including debris flows from 
  area burn scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

mpj
445 
WGUS65 KTFX 021923
FFATFX

Flood Watch
National Weather Service Great Falls MT
123 PM MDT Mon Aug 2 2021

MTZ008-012-015-052>055-030600-
/O.CON.KTFX.FF.A.0003.000000T0000Z-210803T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaverhead-Cascade-Madison-Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Deep Creek Pass, Bozeman Pass,
Martinsdale, Chief Joseph Pass, Battle Ridge Pass, Townsend, Twin
Bridges, West Yellowstone, Targhee Pass, Raynolds Pass,
Whitehall, Big Hole Pass, Wisdom, Great Falls, Boulder Hill,
Kings Hill Pass, Boulder, Montana City, Bozeman Apt, Cascade, Elk
Park Pass, Toston, Ennis, Virginia City, Dillon, Winston, Monida
Pass, Norris Hill, Wise River, City of Bozeman, White Sulphur
Springs, Homestake Pass, and Belt
123 PM MDT Mon Aug 2 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The Flash Flood Watch continues for

* Portions of central and southwest Montana, including the following 
  areas, in central Montana, Cascade and Meagher. In southwest 
  Montana, Beaverhead, Broadwater, Gallatin, Jefferson and Madison.

* Until Midnight MDT tonight.

* Slow moving showers and thunderstorms capable of producing heavy 
  rain may result in flash flooding, including debris flows from 
  area burn scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

RG
189 
WGUS65 KTFX 030201
FFATFX

Flood Watch
National Weather Service Great Falls MT
801 PM MDT Mon Aug 2 2021

MTZ008-012-015-052>055-030315-
/O.CAN.KTFX.FF.A.0003.000000T0000Z-210803T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaverhead-Cascade-Madison-Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Deep Creek Pass, Bozeman Pass,
Martinsdale, Chief Joseph Pass, Battle Ridge Pass, Townsend, Twin
Bridges, West Yellowstone, Targhee Pass, Raynolds Pass,
Whitehall, Big Hole Pass, Wisdom, Great Falls, Boulder Hill,
Kings Hill Pass, Boulder, Montana City, Bozeman Apt, Cascade, Elk
Park Pass, Toston, Ennis, Virginia City, Dillon, Winston, Monida
Pass, Norris Hill, Wise River, City of Bozeman, White Sulphur
Springs, Homestake Pass, and Belt
801 PM MDT Mon Aug 2 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of central and southwest Montana, 
including the following areas, in central Montana, Cascade and 
Meagher. In southwest Montana, Beaverhead, Broadwater, Gallatin, 
Jefferson and Madison. has been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

Fogleman

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 9:08 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 9:08 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
908 AM MDT Sun Aug 1 2021

.UPDATE...

Satellite imagery this morning shows partly to mostly cloudy skies
over Southwest Montana, with mostly clear but hazy skies over
North-central Montana. The 12Z sounding at Great Falls shows a dry
and deeply mixed lower atmospheric profile above the morning
surface inversion. Once this mixes out, mesoanalysis indicates a
core of southeasterly winds up to around 25kts under the area
where Red Flag Warnings are in effect. Thus, conditions remain on
track to produce elevated to locally critical fire weather
concerns this afternoon. For Southwest Montana, the partial
sunshine will help build instability, ultimately leading to
numerous wetting showers and thunderstorms. Most of the
precipitation today will remain west of the Continental Divide,
with the heaviest totals over the Southwest mountains. Overall
forecast describes the situation well. Minor updates were posted
to better match observed trends.

&&

.SYNOPSIS...

Monsoonal moisture will begin to overspread the Northern Rockies
today and through Monday night. This will result in increasing
precipitation chances across the region from southwest to
northeast over the period, with best coverage of precipitation
during the day on Monday.

&&

.AVIATION...
515 AM MDT Sun Aug 01 2021 (01/12Z TAF period)

Monsoonal moisture is beginning to lift northward and over Southwest
and into portions of North Central Montana this morning. While the
main impact from this monsoonal moisture will be increasing mid- and
upper level clouds, afternoon and evening showers and thunderstorms
are possible southwest of a KGTF, to KBZN, to KWYS line, with the
best chances existing over the Southwest Montana terminals.
Southeast winds will become gusty this afternoon over the plains of
Central and North Central Montana, especially northeast of a KCTB,
KGTF, to KLWT line. While VFR conditions are expected for most of
the 0112/0212 TAF period, periods of MVFR conditions are possible
beneath the aforementioned showers and thunderstorms. Mountains will
become increasingly obscured this afternoon and evening. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Upper level ridging over the Northern Rockies will remain in place
for one more day before being broken down on Monday. Hot, dry,
and gusty southeast winds are expected this afternoon and evening
prior to Monday's disturbance, with the most critical fire weather
conditions expected over zones 112/113/115. Overnight recovery
tonight will be poor over these same zones, especially in thermal
belt locations. By Monday a surge of monsoonal moisture will
overspread the region, with increasing shower and thunderstorm
chances. Given the expected slow motion of thunderstorms on
Monday, locally heavy rainfall will be a significant threat and
could pose a risk for debris flows on burn scars. - Moldan

&&

.HYDROLOGY...

Anomalously high (3 to 5 standard deviations above normal) PWATs
associated with a northward surge of monsoonal moisture will lift
north and over the Northern Rockies today and through Monday
night. This surge of moisture will promote scattered to numerous
showers and thunderstorms developing across the region, with
potential for any shower or thunderstorm to bring heavy rainfall
given slow storm motions. While most of this rain will be very
beneficial, some areas could see flash flooding, especially
in/near areas that have recently burned and urban areas. - Moldan

&&

.PREV DISCUSSION...
/ISSUED 515 AM MDT Sun Aug 1 2021/

Today through Monday night...primary concerns throughout the period
are fire weather and the potential for flash flooding.

H500 ridge axis will gradually drift east over the Northern Rockies
through the afternoon/evening hours, which will help to bring one
more day of hot temperatures to most of the CWA. The one exception
to these hot temperatures (generally highs in the low to upper 90s)
will be Southwest Montana (south of the I-90 corridor), where a
combination of cloud cover and precipitation will help to keep
temperatures a little bit "cooler" and in the upper 70s to mid-80s.
Should the clouds be more expansive (i.e. further north) and thicker
(i.e. depth wise), temperatures today could be too warm, especially
along and south of a Cut Bank, to Great Falls, to Judith Gap line.
Breezy southeast to south winds are also expected today, with the
strongest winds expected over the plains of Central and North
Central Montana where a low level jet (H850 winds of 15-30kts) will
be in place over the region. Deep mixing this afternoon and evening
is expected to translate to surface winds of 15 to 20 mph for most
areas northeast of a Cut Bank, to Great Falls, to Judith Gap line,
with gusts approaching 35 mph. Terrain heating, orographic lift, and
the approach of a shortwave lifting northeast from the Great Basin
is then expected to lead to shower and thunderstorm development over
Southwest Montana and along the Continental Divide this afternoon
(between 18-21z), with showers and thunderstorms then lifting
north/northwest towards Northwest Montana and extreme Southwest
Alberta through the late evening/early morning hours (06-09z
Monday). PWATs over Southwest Montana (especially west of the 1-15
across Beaverhead County) and west of the Continental Divide are
expected to anomalously high (3 to 4 standard deviations above
normal); which when combined with slower storm motions of 10-20kts
could lead to flash flooding this afternoon and tonight. Have
therefore maintained the Flash Flood Watch for Beaverhead County,
but am concerned that areas immediately along the Continental
Divide up to the Southern Rocky Mountain Front may also need to be
added to the current Flash Flood Watch. Will withhold adding
these areas (Jefferson, Central and Southern Lewis and Clark, and
Southern Rocky Mountain Front) for now given uncertainty on exact
storm motion and areal coverage of the precipitation here.

By Monday morning the H500 shortwave lifting northeast from the
Great Basin will begin to crest the H500 ridge axis over the
Northern Rockies, all the while a strong shortwave ejects
east/northeast (from a longwave H500 trough/closed low over the Gulf
of Alaska) over Western Canada. Abundant monsoonal moisture,
characterized by PWATs of 1" to 1.25" (which is 3 to 5 standard
deviations above normal), will overspread all of Southwest through
North Central Montana through the day on Monday, with scattered to
numerous showers and thunderstorms developing during the day and
persisting into the overnight hours Monday night. Shower and
thunderstorm coverage and intensity over this timeframe is currently
expected to be highest along and south of the Montana Hwy 200
corridor, where the upper level support will be the strongest. Storm
motions on Monday and Monday night are once again expected to be
rather slow (i.e. 10-20kts), which will lead to longer residence
time of precipitation over a given area. Am quite concerned that
some areas within this region could see flash flooding, but given
uncertainty on the exact placement of heaviest QPF given the
convective nature of the precipitation I have withheld issuing a
Flash Flood Watch at this time. - Moldan

Tuesday through next Sunday...an unsettled weather pattern is
expected across the Northern Rockies throughout the period as a
series of shortwaves/longwave troughs move east from the Pacific
Northwest. These disturbances will help to bring temperatures back
closer to or below climatological norms, additional chances for
precipitation, and increasing westerly winds. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  95  68  88  63 /  10  20  60  50
CTB  92  63  84  60 /  10  20  50  30
HLN  94  65  87  63 /  30  60  80  60
BZN  91  59  85  57 /  20  30  90  80
WYS  81  49  74  48 /  40  40  80  80
DLN  84  57  78  53 /  50  50  90  60
HVR  97  65  93  64 /   0  10  30  30
LWT  91  63  89  61 /   0  10  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon MDT today through this evening
Beaverhead.

Red Flag Warning from noon today to 9 PM MDT this evening
Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:12 PM MDTSpecial Weather StatementTFX33 min
Aug 1, 2:32 PM MDTSpecial Weather StatementTFXSilver Bow28 min
Aug 1, 3:10 PM MDTSpecial Weather StatementTFX35 min
Aug 1, 3:26 PM MDTSpecial Weather StatementTFXSilver Bow34 min
Aug 1, 3:45 PM MDTSpecial Weather StatementTFX30 min
Aug 1, 4:18 PM MDTAreal Flood AdvisoryTFXBeaverhead3 hr
Aug 1, 4:58 PM MDTSpecial Weather StatementTFXMadison32 min
Aug 1, 5:36 PM MDTSpecial Weather StatementTFXMadison24 min

Nearby

Flash Flood Watches in Montana, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.